Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 74, NWS Newport/Morehead City, NC

July 31, 2021

NWS Newport/Morehead City, NC issued this small craft advisory at Jul 31, 2021, 3:55 AM EDT. It took effect at Aug 1, 2021, 10:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2021, 3:55 AM EDT (07:55 UTC)
In effect from
Aug 1, 2021, 10:00 AM EDT
Expired
Aug 1, 2021, 9:21 PM EDT
In force
11 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

969 
WHUS72 KMHX 310755
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
355 AM EDT Sat Jul 31 2021

AMZ154-156-158-312000-
/O.NEW.KMHX.SC.Y.0074.210801T1600Z-210802T1000Z/
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
355 AM EDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 6 AM EDT
MONDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...The coastal waters from Cape Hatteras to Surf City.

* WHEN...From noon Sunday to 6 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
034 
WHUS72 KMHX 311838
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
238 PM EDT Sat Jul 31 2021

AMZ135-010900-
/O.EXB.KMHX.SC.Y.0074.210801T1700Z-210802T0100Z/
Pamlico Sound-
238 PM EDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 9 PM EDT SUNDAY...

* WHAT...Southwest winds 15 to 25 kt and choppy waters expected.

* WHERE...Pamlico Sound.

* WHEN...From 1 PM to 9 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-010900-
/O.EXB.KMHX.SC.Y.0074.210801T1700Z-210802T0600Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
238 PM EDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 2 AM EDT
MONDAY...

* WHAT...Southwest winds 15 to 25 kt and seas 4 to 6 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Cape Hatteras.

* WHEN...From 1 PM Sunday to 2 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ154-156-158-010900-
/O.CON.KMHX.SC.Y.0074.210801T1600Z-210802T1000Z/
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
238 PM EDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON SUNDAY TO
6 AM EDT MONDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...The coastal waters from Cape Hatteras to Surf City.

* WHEN...From noon Sunday to 6 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
312 
WHUS72 KMHX 010816
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
416 AM EDT Sun Aug 1 2021

AMZ154-156-158-012015-
/O.EXT.KMHX.SC.Y.0074.210801T1400Z-210802T0700Z/
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
416 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO
3 AM EDT MONDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft expected.

* WHERE...The coastal waters from Cape Hatteras to Surf City.

* WHEN...From 10 AM this morning to 3 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ135-012015-
/O.EXT.KMHX.SC.Y.0074.210801T1700Z-210801T2300Z/
Pamlico Sound-
416 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  rough waters expected.

* WHERE...Pamlico Sound.

* WHEN...From 1 PM this afternoon to 7 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-012015-
/O.EXT.KMHX.SC.Y.0074.210801T1700Z-210802T0300Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
416 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 6 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Cape Hatteras.

* WHEN...From 1 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
828 
WHUS72 KMHX 011920
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
320 PM EDT Sun Aug 1 2021

AMZ154-156-158-020700-
/O.CON.KMHX.SC.Y.0074.000000T0000Z-210802T0700Z/
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
320 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT MONDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft.

* WHERE...The coastal waters from Cape Hatteras to Surf City.

* WHEN...Until 3 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ135-012300-
/O.CON.KMHX.SC.Y.0074.000000T0000Z-210801T2300Z/
Pamlico Sound-
320 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts to 25 kt and 
  choppy waters.

* WHERE...Pamlico Sound.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-020300-
/O.CON.KMHX.SC.Y.0074.000000T0000Z-210802T0300Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
320 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 4 to 6 ft.

* WHERE...The coastal waters from Oregon Inlet to Cape Hatteras.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
303 
WHUS72 KMHX 020121
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
921 PM EDT Sun Aug 1 2021

AMZ154-156-158-020230-
/O.CAN.KMHX.SC.Y.0074.000000T0000Z-210802T0700Z/
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
921 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

AMZ152-020230-
/O.CAN.KMHX.SC.Y.0074.000000T0000Z-210802T0300Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
921 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Jul 31, 1:56 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 31, 1:56 AM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
156 AM EDT Sat Jul 31 2021

.SYNOPSIS...
A cold front will cross part of the area tonight before
stalling. A weak area of low pressure will then develop along
the coast tomorrow. The boundary will then more or less remained
stalled over the area early to mid next week as several waves
of low pressure develop along it.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 10 PM Friday...Last of convection impacting the northern
Outer Banks at late evening, otherwise dry at late evening
across eastern NC. Latest runs of the HRRR and 3km NAM show
limited precipitation chances overnight, but kept isolated
showers/storms near the coast where some good instability
lingers. A very muggy night upcoming after a hot day as
dewpoints are in the mid to upper 70s area-wide. This will lead
to overnight lows in the mid 70s inland and around 80 beaches.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
As of 215 PM Fri...The latest trends for tomorrow show a more
active day as the cold front is not expected push south of the
region, but will instead stall across the southern coast and a
weak wave of low pressure will develop along it across the
Pamlico Sound or just offshore of Hatteras Island. This will
lead to an increased chance of convection across the eastern
half of the area, while locations farther west will see more
widely scattered storms. Better dynamics co-locate with the
convection tomorrow near the NC coast, however cooler surface
temps will limit instability to less than 1000 J/kg.

As mentioned above highs are expected to remain in the low to
mid 80s across the Outer and Inner Banks, but farther to the
west, where more sun will be seen, and where low level heights
remain very high, temps will reach the upper 80s to low 90s.
With dewpoints expected in the mid to upper 70s, heat indices
across the southwestern portion of the CWA will likely reach
100 to 105 tomorrow afternoon and evening.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 235 PM Fri...A persistent upper level trough will linger
across the Eastern US, resulting in a very active pattern
emerging over the weekend and continuing at least into next
week.

Saturday Night and Sunday...Heights aloft will begin to fall as
troughing digs across the Ohio Valley toward the southern
Appalachians, and the first in what will be several waves of low
pressure will develop over the Southeast along the stalled
boundary. This wave will bring the next round of storms Sunday
as the boundary slides back over the area, where it will remain
for the better part of next week. Developing deep layer moisture
transport on the east side of the unseasonably high- amplitude
trough will bring the potential for heavy rainfall, with the
severe threat dependent on the timing and strength of the wave
as it crosses the area Sunday.

Monday through Thursday...Unsettled weather continues early to
middle of next week as the surface boundary remains stalled
over/near the area with a relatively high amplitude upper trough
over the southern Appalachians. The second significant wave
traversing the boundary looks to impact the area late Monday
into Tuesday, but timing is uncertain at this point. Numerous
lows are then expected to form in succession along this stalled
boundary during the week, prolonging our very active pattern.
Overall, expect a wet period with persistent deep moisture
advection brining flooding rainfall concerns, and periods of
severe weather concerns possible as well. Temps will be near to
below normal owing to cloud cover and periods of rainfall.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /Through 12Z Sunday/...
As of 2 AM Sat...VFR conditions prevail at the terminals through
tonight. A weak front will gradually work across the terminals
through the rest of the morning, with a brief band of low clouds
possible, but based on current satellite imagery, the
likelihood of any sub-VFR ceilings is too low to include in the
forecast. Additionally, and isolated storm or two could develop
this morning along the coast, but any convection is expected to
remain east of the terminals through midday, then south of the
terminals this afternoon.

LONG TERM /Sunday through Wednesday/...
As of 250 PM Fri...Very active weather pattern expected this
weekend and into next week. Heavy rainfall and variable wind
gusts will be possible in and around thunderstorms. Periods of
sub-VFR conditions can be expected.

&&

.MARINE...
SHORT TERM /Tonight and Tomorrow/...
As of 1000 PM Friday...With approach a front from the north,
gradient has weakened a bit over the past few hours and earlier
dropped all SCA's for area waters. Winds continue SE/E over the
far northern tier and SW elsewhere at 5-15 knots with a few
gusts near 20 knots over the central outer waters. Expect a
continued decrease in winds through the night as the cold front
moves slowly toward the South Coast. Tomorrow the front will
stall along the southern NC coast, with winds to the south SW
around 10 kts, and NE 10-15 kts to the north. Through the day a
weak area of low pressure will form near Cape Hatteras, and
winds are expected to become NE for most of the area at 10-15
kts, with southerly flow remaining west of Cape Lookout at 10-15
kts. Seas will be 3-4 ft.

LONG TERM /Saturday Night through Wednesday/...
As of 315 PM Fri...Stronger low develops further west Sun,
turning winds Srly early morning and ramping them up through the
day. Expecting SWrly winds around 15-20 kts with gusts up to 25
kts by late aftn/early evening. Seas inc to 4-6 ft during this
timeframe, likely bringing conditions to SCA criteria. Strong
storms may bring erratic, gusty winds.

Marine conditions will briefly subside Sun night and into Mon
with Wrly winds around 10-15 kts and seas returning to 3-4 ft
before deteriorating again Mon night into Tue. Yet another
stronger low forms along the stalled boundary, ramping SWrly
winds up again 15-20 kts and seas 4-6 ft by Tue aftn. Strong
storms may bring erratic, gusty winds.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...SGK/ML
LONG TERM...ML
AVIATION...CB/ML
MARINE...CTC/SGK/ML
Hazardous weather outlook, Jul 30, 11:01 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1101 PM EDT Fri Jul 30 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-010315-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
1101 PM EDT Fri Jul 30 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An active weather pattern will develop over the region this weekend
and linger into midweek. Heavy rain is possible with concerns of
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:44 AM EDTSpecial Marine WarningMHX46 min
Jul 31, 5:19 PM EDTSpecial Marine WarningMHX26 min
Jul 31, 5:44 PM EDTSpecial Marine WarningMHX40 min
Jul 31, 7:07 PM EDTSpecial Marine WarningMHX38 min
Jul 31, 7:47 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.